Mr. J.R. is a 73-year-old man, who was admitted to the hospital with clinical manifestations of gastroenteritis and possible renal injury. The patient’s chief complaints are fever, nausea with vomiting and diarrhea for 48 hours, weakness, dizziness, and a bothersome metallic taste in the mouth. The patient is pale and sweaty. He had been well until two days ago, when he began to experience severe nausea several hours after eating two burritos for supper. The burritos had been ordered from a local fast-food restaurant. The nausea persisted and he vomited twice with some relief. As the evening progressed, he continued to feel “very bad” and took some Pepto-Bismol to help settle his stomach. Soon thereafter, he began to feel achy and warm. His temperature at the time was 100. 5°F. He has continued to experience nausea, vomiting, and a fever. He has not been able to tolerate any solid foods or liquids. Since yesterday, he has had 5–6 watery bowel movements. He has not noticed any blood in the stools. His wife brought him to the ER because he was becoming weak and dizzy when he tried to stand up. His wife denies any recent travel, use of antibiotics, laxatives, or excessive caffeine, or that her husband has an eating disorder.
Case Study Questions
1. The attending physician is thinking that Mr. J.R. has developed an Acute Kidney Injury (AKI). Analyzing the case presented name the possible types of Acute Kidney Injury. Link the clinical manifestations described to the different types of Acute Kidney injury.
2. Create a list of risk factors the patient might have and explain why.
3. Unfortunately, the damage on J.R. kidney became irreversible and he is now diagnosed with Chronic kidney disease. Please describe the complications that the patient might have on his Hematologic system (Coagulopathy and Anemia) and the pathophysiologic mechanisms involved.
Ms. P.C. is a 19-year-old white female who reports a 2-day history of lower abdominal pain, nausea, emesis and a heavy, malodorous vaginal discharge. She states that she is single, heterosexual, and that she has been sexually active with only one partner for the past eight months. She has no previous history of genitourinary infections or sexually transmitted diseases. She denies IV drug use. Her LMP ended three days ago. Her last intercourse (vaginal) was eight days ago and she states that they did not use a condom. She admits to unprotected sex “every once in a while.” She noted an abnormal vaginal discharge yesterday and she describes it as “thick, greenish-yellow in color, and very smelly.” She denies both oral and rectal intercourse. She does not know if her partner has had a recent genitourinary tract infection, “because he has been away on business for five days.
Microscopic Examination of Vaginal Discharge
(-) yeast or hyphae
(-) flagellated microbes
(+) white blood cells
(+) gram-negative intracellular diplococci
Case Study Questions
1. According to the case presented, including the clinical manifestations and microscopic examination of the vaginal discharge, what is the most probably diagnosis for Ms. P.C.? Support your answer and explain why you get to that diagnosis.
2. Based on the vaginal discharged described and the microscopic examination of the sample could you suggest which would be the microorganism involved?
3. Name the criteria you would use to recommend hospitalization for this patient
• You must complete both case studies.
• Your initial post should be at least 500 words per case study, formatted and cited in current APA style with support from at least 2 academic sources.
Case Study 1: Urinary Function
Possible Types of Acute Kidney Injury (AKI):
Based on the clinical manifestations described in the case study, the possible types of Acute Kidney Injury (AKI) that could be considered are prerenal AKI and acute tubular necrosis (ATN).
a) Prerenal AKI: The patient’s symptoms of fever, nausea with vomiting and diarrhea, weakness, dizziness, and pale and sweaty appearance can be attributed to prerenal AKI. Prerenal AKI occurs when there is decreased blood flow to the kidneys, leading to a decrease in glomerular filtration rate (GFR). The symptoms of volume depletion due to gastroenteritis, such as vomiting and diarrhea, can cause hypovolemia and subsequent prerenal AKI.
b) Acute tubular necrosis (ATN): The patient’s symptoms of a bothersome metallic taste in the mouth, achiness, and warm feeling, along with the use of Pepto-Bismol, are indicative of a possible toxic insult to the kidneys. ATN is a common cause of intrinsic AKI and can occur due to nephrotoxic agents, such as salicylates found in Pepto-Bismol. The combination of symptoms and exposure to potentially nephrotoxic substances suggests the possibility of ATN.
Risk Factors for Acute Kidney Injury:
The patient in this case study may have several risk factors that could contribute to the development of AKI. These risk factors include:
a) Age: The patient is 73 years old, and advanced age is a risk factor for AKI due to physiological changes in the kidneys and increased susceptibility to infections.
b) Gastroenteritis: The presence of gastroenteritis with vomiting and diarrhea can lead to dehydration and hypovolemia, which are significant risk factors for prerenal AKI.
c) Use of Pepto-Bismol: The patient’s use of Pepto-Bismol to alleviate symptoms may contribute to the development of ATN. Salicylates, such as those found in Pepto-Bismol, can cause renal toxicity.
d) Possible nephrotoxic exposure: The patient’s exposure to potentially contaminated food (burritos from a fast-food restaurant) may have introduced nephrotoxic agents that could contribute to the development of ATN.
Complications in Chronic Kidney Disease (CKD) on Hematologic System:
In Chronic Kidney Disease, several complications can affect the hematologic system, including coagulopathy and anemia.
a) Coagulopathy: CKD patients are at an increased risk of bleeding disorders due to abnormalities in platelet function, impaired synthesis of clotting factors, and increased fibrinolysis. The kidneys play a crucial role in the production of erythropoietin, which stimulates red blood cell production. In CKD, reduced renal function leads to decreased erythropoietin production, resulting in anemia.
b) Pathophysiologic mechanisms:
Coagulopathy: CKD leads to platelet dysfunction due to uremic toxins, impaired platelet adhesion, and decreased platelet aggregation. Furthermore, there is a deficiency of coagulation factors, such as factors V, VII, and VIII, and an increase in bleeding time.
Anemia: In CKD, there is a reduced production of erythropoietin by the kidneys, which stimulates the bone marrow to produce red blood cells. The decreased erythropoietin levels result in decreased red blood cell production and subsequent anemia.
These complications can lead to increased bleeding tendencies, prolonged clotting times, and decreased oxygen-carrying capacity, resulting in clinical manifestations such as easy bruising,